On multistochastic Monge–Kantorovich problem, bitwise operations, and fractals


The multistochastic (nk)-Monge–Kantorovich problem on a product space \(\prod _{i=1}^n X_i\) is an extension of the classical Monge–Kantorovich problem. This problem is considered on the space of measures with fixed projections onto \(X_{i_1} \times \cdots \times X_{i_k}\) for all k-tuples \(\{i_1, \ldots , i_k\} \subset \{1, \ldots , n\}\) for a given \(1 \le k < n\). In our paper we study well-posedness of the primal and the corresponding dual problem. Our central result describes a solution \(\pi \) to the following important model case: \(n=3, k=2, X_i = [0,1]\), the cost function \(c(x,y,z) = xyz\), and the corresponding two-dimensional projections are Lebesgue measures on \([0,1]^2\). We prove, in particular, that the mapping \((x,y) \rightarrow x \oplus y\), where \(\oplus \) is the bitwise addition (xor- or Nim-addition) on \([0,1] \cong {\mathbb {Z}}_2^{\infty }\), is the corresponding optimal transportation. In particular, the support of \(\pi \) is the Sierpiński tetrahedron. In addition, we describe a solution to the corresponding dual problem.

This is a preview of subscription content, access via your institution.


  1. 1.

    Ahmad, N., Kim, H.-K., McCann, R.J.: Extremal doubly stochastic measures and optimal transportation. Bull. Math. Sci. 1(1), 13–32 (2011)

    MathSciNet  Article  Google Scholar 

  2. 2.

    Beiglböck, M., Juillet, N.: On a problem of optimal transport under marginal martingale constraints. Ann. Probab. 44(1), 42–106 (2016)

    MathSciNet  Article  Google Scholar 

  3. 3.

    Beiglböck, M., Henry-Labordère, P., Penkner, F.: Model independent bounds for option prices: a mass transport approach. Finance Stoch. 17(3), 477–501 (2013)

    MathSciNet  Article  Google Scholar 

  4. 4.

    Beiglböck, M., Goldstern, M., Maresch, G., Schachermayer, W.: Optimal and better transport plans. J. Funct. Anal. 256(6), 1907–1927 (2009)

    MathSciNet  Article  Google Scholar 

  5. 5.

    Beneš, V., Štěpán, J.: The support of extremal probability measures with given marginals. In: Puri, M.L., Revesz, P., Wertz, W. (eds.) Mathematical Statistics and Probability Theory, vol. A, pp. 33–41. Springer, Dordrecht (1987)

    Chapter  Google Scholar 

  6. 6.

    Bianchini, S., Caravenna, L.: On the extremality, uniqueness and optimality of transference plans. Bull. Inst. Math. Acad. Sin. (New Series) 4, 353–454 (2009)

    MathSciNet  MATH  Google Scholar 

  7. 7.

    Bogachev, V.I., Kolesnikov, A.V.: The Monge–Kantorovich problem: achievements, connections, and perspectives. Russ. Math. Surv. 67(5), 785–890 (2012)

    Article  Google Scholar 

  8. 8.

    Brenier, Y.: Polar factorization and monotone rearrangement of vector-valued functions. Commun. Pure Appl. Math. 44(4), 375–417 (1991)

    MathSciNet  Article  Google Scholar 

  9. 9.

    Cui, L.-B., Li, W., Ng, M.K.: Birkhoff–von Neumann theorem for multistochastic tensors. SIAM J. Matrix Anal. Appl. 35(3), 956–973 (2014)

    MathSciNet  Article  Google Scholar 

  10. 10.

    Di Marino, S., Gerolin, A., Nenna, L.: Optimal transportation theory with repulsive costs. In: Topological Optimization and Optimal Transport, Vol. 17 of Radon Series on Computational and Applied Mathematics, pp. 204–256. De Gruyter, Berlin (2017)

  11. 11.

    Fraenkel A., Kontorovich A.: The Sierpiński sieve of nim-varieties and binomial coefficients. In: Combinatorial Number Theory: Proceedings of the ’Integers Conference 2005’ in Celebration of the 70th Birthday of Ronald Graham, Carrollton, Georgia, USA, October 27–30 (2005)

  12. 12.

    Galichon, A.: Optimal Transport Methods in Economics. Princeton University Press, Princeton (2016)

    Book  Google Scholar 

  13. 13.

    Galishon, A., Henry-Labordère, M., Touzi, N.: A stochastic control approach to no-arbitrage bounds given marginals, with an application to lookback options. Ann. Appl. Probab. 24(1), 312–336 (2014)

    MathSciNet  Article  Google Scholar 

  14. 14.

    Ghoussoub, N., Moameni, A.: Symmetric Monge-Kantorovich problems and polar decompositions of vector fields. Geom. Funct. Anal. 24(4), 1129–1166 (2014). https://doi.org/10.1007/s00039-014-0287-2

    MathSciNet  Article  MATH  Google Scholar 

  15. 15.

    Gibbons K.: The Geometry of Nim. https://arxiv.org/pdf/1109.6712.pdf

  16. 16.

    Guillen N., McCann R.J.: Analysis and Geometry of Metric Measure Spaces: Lecture Notes of the Seminaire de Mathematiques Superieure (SMS) Montreal 2011. G. Dafni et al. (eds.), pp. 145–180. American Mathematical Society, Providence (2013)

  17. 17.

    Henry-Labordère, P.: Model-Free Hedging: A Martingale Optimal Transport Viewpoint. Chapman and Hall/CRC Financial Mathematics Series. Chapman and Hall/CRC, New York (2017)

    Book  Google Scholar 

  18. 18.

    Hestir, K., Williams, S.C.: Supports of doubly stochastic measures. Bernoulli 1, 217–243 (1995)

    MathSciNet  Article  Google Scholar 

  19. 19.

    Kellerer, H.G.: Verteilungsfunktionen mit gegebenen Marginalverteilungen. Z. Wahrsch. Verw. Gebiete 3(91964), 247–270 (1964)

    MathSciNet  Article  Google Scholar 

  20. 20.

    Kellerer, H.G.: Duality theorems for marginal problems. Z. Wahrsch. Verw. Gebiete 67, 399–432 (1984). https://doi.org/10.1007/BF00532047

    MathSciNet  Article  MATH  Google Scholar 

  21. 21.

    Kiloran N.: Supports of extremal doubly and triply stochastic measures—master’s project. (2007). http://www.math.toronto.edu/mccann/papers/Killoran.pdf

  22. 22.

    Kolesnikov, A.V., Zaev, D.: Exchangeable optimal transportation and log-concavity. Theory Stoch. Process. 20(2), 54–62 (2015)

    MathSciNet  MATH  Google Scholar 

  23. 23.

    Kolesnikov, A.V., Zaev, D.A.: Optimal transportation of processes with infinite Kantorovich distance. Independence and symmetry. Kyoto J. Math. 57(2), 293–324 (2017)

    MathSciNet  Article  Google Scholar 

  24. 24.

    McCann, R.J., Korman, J.: Optimal transportation with capacity constraints. Trans. Am. Math. Soc. 367, 1501–1521 (2015)

    MathSciNet  MATH  Google Scholar 

  25. 25.

    McCann, R.J., Korman, J., Seis, C.: An elementary approach to linear programming duality with application to capacity constrained transport. J. Convex Anal. 22, 797–808 (2015)

    MathSciNet  MATH  Google Scholar 

  26. 26.

    Levin, V.L.: The problem of mass transfer in a topological space and probability measures with given marginal measures on the product of two spaces. Dokl. Akad. Nauk SSSR 276(5), 1059–1064 (1984)

    MathSciNet  Google Scholar 

  27. 27.

    Linial, N., Luria, Z.: On the vertices of the \(d\)-dimensional Birkhoff polytope. Discrete Comput. Geom. 51(1), 161–170 (2014)

    Google Scholar 

  28. 28.

    Mandelbrot, B.: The Fractal Geometry of Nature. W. H. Freeman and Co., San Francisco (1982)

    MATH  Google Scholar 

  29. 29.

    Moameni, A.: Supports of extremal doubly stochastic measures. Can. Math. Bull. 59(2), 1–10 (2015)

    MathSciNet  Google Scholar 

  30. 30.

    Moameni, A.: Invariance properties of the Monge–Kantorovich mass transport problem. Discrete Contin. Dyn. Syst. A 36(5), 2653–2671 (2016)

    MathSciNet  Article  Google Scholar 

  31. 31.

    Pass, B.: Multi-marginal optimal transport: theory and applications. ESAIM: M2AN 49, 1771–1790 (2015)

    MathSciNet  Article  Google Scholar 

  32. 32.

    Rachev, S.T., Rüschendorf, L.: Mass Transportation Problems. V. I, II. Springer, New York (1998)

    MATH  Google Scholar 

  33. 33.

    Sudakov, V.N.: Geometric problems in the theory of infinite dimensional probability distributions. Trudy Mat. Inst. Steklov 141, 3–191 (1976) (in Russian)

  34. 34.

    Vershik, A.M.: What does a generic Markov operator look like? St. Petersb. Math. J. 17(5), 763–772 (2006)

    Article  Google Scholar 

  35. 35.

    Villani, C.: Topics in Optimal Transportation. American Mathematical Society, Providence (2003)

    Book  Google Scholar 

  36. 36.

    Villani, C.: Optimal Transport, Old and New. Springer, New York (2009)

    Book  Google Scholar 

  37. 37.

    Zaev, D.A.: On the Monge–Kantorovich problem with additional linear constraints. Math. Notes 98(5), 725–741 (2015)

    MathSciNet  Article  Google Scholar 

Download references

Author information



Corresponding author

Correspondence to Alexander V. Kolesnikov.

Additional information

Publisher's Note

Springer Nature remains neutral with regard to jurisdictional claims in published maps and institutional affiliations.

The second named author was supported by RFBR Project 17-01-00662 and DFG Project RO 1195/12-1. The article was prepared within the framework of the HSE University Basic Research Program and funded by the Russian Academic Excellence Project ‘5-100’.

Communicated by L. Ambrosio.

Rights and permissions

Reprints and Permissions

About this article

Verify currency and authenticity via CrossMark

Cite this article

Gladkov, N.A., Kolesnikov, A.V. & Zimin, A.P. On multistochastic Monge–Kantorovich problem, bitwise operations, and fractals. Calc. Var. 58, 173 (2019). https://doi.org/10.1007/s00526-019-1610-4

Download citation